Home > Kolkata > ‘Chemotherapy could cause heart failure, increase risk of heart attacks’

‘Chemotherapy could cause heart failure, increase risk of heart attacks’

 Debamoy Ghosh |  2016-12-22 00:45:29.0  |  Kolkata

Oncologists in the city believe that chemotherapy could cause heart failure and increase risk of heart attack.

Two modern and popular cancer treatments – chemotherapy and radiation therapy – are believed to be damaging to a patient's heart. Chances of a patient suffering from cardiac failure increase when he/she is undergoing chemotherapy.

“This is technically called an anaphylactic shock. When patient’s body goes into anaphylactic shock, his or her blood pressure will suddenly drop and normal breathing would be blocked,” said Dr Jaydip Biswas, director of Chittaranjan National Cancer Institute.

“When exposed to allergens, some people experience potentially life-threatening reaction, called anaphylaxis. As a result, their immune system releases chemicals that flood the body. This can lead to anaphylactic shock. Pre-medical study is required to solve the problem,” Dr. Biswas added.

“There is a relation between cancer treatment and heart diseases. Chemotherapy and radiation therapy could damage patient’s heart,” said Dr Arjun Ghosh, a Consultant Cardiologist of St. Bartholomew’s Hospital, London.

“Chemotherapy could cause heart failure and increase the risk of heart damage, while Radiation Therapy could be responsible for Coronary Artery Disease and fibrosis of heart,” Dr. Ghosh added while speaking at Medicon International 2016. 

Though Dr. Biswas believes that ‘radiation therapy’ could not harm the heart, Dr Ashis Mukherjee – Director, Netaji Subhas Chandra Bose Cancer Research Institute – believes both these “treatments can cause heart attack.” “But pre-medical study, medicines can solve the problem,” Dr Mukherjee added.    

Talking about the prevention and management, Dr Ghosh said: “Cancer treatment is completely an oncologist's job, a cardiologist never interferes in that. Patients undergoing chemotherapy and radiation therapy are being monitored continuously.”

“If doctors find any symptom of a heart attack in a patient, he/she is immediately referred to a general medicine specialist and cardiologist. In addition, we make a patient aware of cardiac problems caused due to cancer treatment,” he further added.

Share it
Top